No matter where you are in your relationship with a benzodiazepine, it’s important to know a few facts so that you can make the best decisions about your health and well-being. Whether you are still on your prescribed daily or “as-needed dose,” tapering, or benzo free, here are some things to consider. 

Education is key! Many medical professionals are uneducated about the dangers of benzodiazepines. They overprescribe, misprescribe, and misdiagnose withdrawal symptoms and/or prescribe treatments and medications that may increase suffering and slow down recovery. Educate yourself to avoid harm; it’s important!

Is it time to get off your benzo? Benzodiazepines were never supposed to be a long-term treatment for anxiety, panic, grief, pain, insomnia, muscle spasms, etc. however, some doctors keep their patients on them for years. If you are on a benzodiazepine and wondering if you should get off, you may want to talk with a benzo-wise doctor about the benefits of getting benzo free and the correct way to go about it. It’s important to be educated and decide based on what you think is best for yourself. 

Are you in Tolerance WIthdrawal? If you take a benzo as prescribed but are having health problems such as insomnia, tinnitus, cognitive or memory problems, anxiety, panic, fear, burning or crawling skin, weakness, fatigue, muscle aches and pains, nerve pain, bone, or joint pain, fatigue, intrusive thoughts, or any of the other known benzo withdrawal symptoms, you may be in tolerance withdrawal, when more of the drug is needed. Some doctors will suggest increasing the dosage, but it is wise to consider the long-term consequences of that recommendation as there are only so many increases one can make. Every up-dose comes with the potential for worsening withdrawal symptoms in the future. It’s important to understand what is happening in your body because of the benzodiazepine and to rule out any other medical conditions. 

Does everyone suffer? Not everyone who takes a benzodiazepine will have withdrawal symptoms. It is estimated that about half the people experience withdrawal symptoms to one degree or another. It’s important to know that everyone is different. Your experience will be yours and yours alone. 

What’s the best way to taper? The gold standard is still the Ashton Manual. The late Dr. Heather Ashton was a pioneer in understanding the dangers and damages caused by a benzodiazepine. Many people follow her tapering suggestions for reducing the dose by no more than 10% every two to four weeks. Some people use a liquid titration method, while others use a scale or have their medication compounded. The Ashton Manual suggests a cross-over to Valium, but current knowledge in the benzo community is that it is not necessary to switch. There are pros and cons to a cross-over, and it doesn’t work for everyone. It’s important to know all of your options and decide based on what you feel most comfortable with.

What can I expect while tapering? Some people don’t have many benzo withdrawal symptoms as they taper, while others have quite a few or intense symptoms. Everyone is different. It’s best to not worry about the future and to live in the present moment as much as possible. There are many support groups that can help you cope with any symptoms you may have. It’s important to educate yourself without becoming obsessive. 

Should I slow down or hold? The anecdotal wisdom in the benzo community suggests that if you are experiencing intense or intolerable symptoms as you taper, it may be a good idea to slow down or to hold your dose for a little while. It may not be a good idea to hold for months on end, but a few days or weeks might help you reduce your symptoms and get back on your normal tapering schedule. It’s important to know that going slow does not mean that you will be symptom-free. It means that you will be doing all you can to avoid the more serious benzo withdrawal symptoms. Some people are symptomatic, no matter how slowly or how little they taper. Facing symptoms and getting benzo free is the work everyone must do if they are symptomatic. 

What do I do if I can’t sleep? Insomnia is a prevalent benzo withdrawal symptom. Some people grit their teeth and face it head-on, while others look to medications or supplements to help them sleep. There is no right or wrong; however, it’s important that you research any supplements or drugs (even over-the-counter drugs) to know any possible problems with it in benzo withdrawal— it’s thought to be best to avoid anything that works on GABA receptors. Please note that some medications used to treat insomnia may have a withdrawal syndrome. You’ll want to know all the pros and cons of any medicine or supplement. Thankfully, sleep does return as the GABA receptors heal! It’s important to keep insomnia (and any other benzo withdrawal symptom) in perspective— it’s temporary!

I’m off. Now what? Congratulations on being benzo free! That’s wonderful! You may or may not experience an increase or new symptoms once you step off. Everyone is different. If you follow the four-cornerstones of well-being, eat right, move enough, stress less, and love well, you’ll be doing all you can to ensure your recovery is as quick and easy as possible. (For more about the four-cornerstones of well-being, read the January 3, 2021 blog post or watch the video here.) It’s important to know that whatever symptoms you have, they will fade away in time. Benzo withdrawal is not a permanent condition. In the benzo community, it is thought best to avoid medicating symptoms, as most drugs don’t help and some harm. It’s always a good idea to see a doctor if you are concerned about any symptoms you have. If no cause is found, which is most often the case, you can then rest easier knowing that it’s “just benzo withdrawal.” Learn as much as you can about symptoms without becoming fixated on them or obsessively visiting benzo forums. A positive “can do” attitude is helpful. 

How long will it take to recover? Every person is different. There is no set time frame and no way to predict your recovery time. Some short-term users may take longer than the time they were on the drug to heal, while others who were on long-term may take a far shorter time. It’s anyone’s guess as to what your recovery will be like. But you can stack the cards in your favor with the four-cornerstones of well-being. It’s important to be patient, positive, and take good care of yourself, knowing that you will recover in time. 

What if my doctor thinks I’ve got a new disorder? Remember, many, many doctors are uneducated about benzos and benzo withdrawal. They are unaware that withdrawal symptoms can mimic diseases or mental illness. It’s important to do your research and work with medical professionals who know about benzo withdrawal. People in withdrawal are often misdiagnosed as having OCD, Bipolar Disorder, Panic Disorder, different anxiety disorders, Fibromyalgia, Chronic Fatigue Syndrome, Borderline Personality Disorder, Ms, Als, Lyme, etc. It is thought best to wait until withdrawal symptoms are past to have a psychological evaluation done. 

What if no one understands me? Unless someone has experienced a challenging benzo withdrawal syndrome, they can’t understand the depths of suffering people face in benzo withdrawal. You can do your best to educate someone about what you are experiencing, but they will never honestly know. It’s important to let people know what you need and what they can do to help you. Be as specific as possible. You can teach people that one of the ways they can help is to ask you, “What do you need and how can I help?” This question is beneficial for many reasons. There are dozens of support groups where you can find help, as well as benzodiazepine coaches, counselors, and other health care practitioners who have been through benzo withdrawal. A word to the wise: pick support groups that focus on the solutions, the positives, and not suffering. It can make a big difference in your outlook and your withdrawal experience. 

It’s important to remember that benzo withdrawal is a season, a chapter in your life’s story. It is not permanent. You will recover. 

 

 

 

Need Encouragement?

Need Encouragement?

Get the latest blog posts delivered to your inbox. 

You have Successfully Subscribed!